Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 243, NWS Norman, OK

May 8, 2000Noble County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 8, 2000, 9:02 PM CDT for Noble County, Oklahoma. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 8, 2000, 9:02 PM CDT (02:02 UTC)
Expired
May 8, 2000, 9:30 PM CDT
In force
28 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Noble County, OK

The radar

The Vance AFB radar (KVNX), 88 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 6:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 2.0 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2000-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2944 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2000-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2944 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1417 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
1.6
Supercell composite
12.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 090203
SVROKC
OKC103-090230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
902 PM CDT MON MAY 8 2000

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NOBLE COUNTY IN NORTHERN OKLAHOMA

* UNTIL 930 PM CDT

* AT 902 PM CDT...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG
  A LINE EXTENDING FROM 8 MILES SOUTHEAST OF RED ROCK TO 4 MILES
  NORTH OF PERRY...MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IN THE WARNING INCLUDE MARLAND...PERRY AND RED ROCK

HAIL UP TO THE SIZE OF GOLFBALLS AND WIND GUSTS TO AT LEAST 60 MPH 
ARE LIKELY.

HEAVY RAINS MAY QUICKLY FLOOD LOW LYING AREAS SUCH AS CREEKS...
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS AUTOMOBILES CAN QUICKLY STALL.

A TORNADO WATCH IS IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 3619 9744 3640 9745 3658 9714 3658 9703
          3627 9704

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 8:20 PM CDT, 42 minutes earlier.

Area forecast discussion, May 8, 8:20 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
820 PM CDT MON MAY 8 2000

MINOR CHANGES MADE TO ZONES TO REFLECT LATEST TRENDS.  MAIN ACTION
CONTINUES WITH ELEVATED CONVECTION IN NORTHERN OKLAHOMA...WELL NORTH
OF FRONT FROM SHAWNEE TO NEAR WALTERS. MAIN THREATS FROM THESE
STORMS WILL BE LARGE HAIL AND LOCALLY HEAVY RAINFALL/FLOODING.

00Z RAOB DATA SHOWS CONTINUATION OF COOLING TREND NOTED ALOFT
EARLIER THUS POTENTIAL STILL EXISTS FOR SURFACE BASED STORMS TONIGHT
AS SHORT WAVE BRUSHES ACROSS THE AREA. OKLAHOMA MESONET CONTINUES TO
INDICATE STRONG LOW-LEVEL SOUTHEAST FLOW ACROSS SOUTHERN OKLAHOMA
RESULTING IN STRONG CONVERGENCE ALONG THE SLOWLY ADVANCING COLD
FRONT. ADAS CAPE VALUES REMAIN ABOVE 3K J/KG ACROSS SOUTH THUS IF
ENOUGH MID LEVEL COOLING OCCURS STORMS MAY STILL DEVELOP RAPIDLY WITH
POTENTIAL FOR SUPERCELL STRUCTURE GIVEN IMPROVED SHEAR THIS EVENING.

..16..

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, May 8, 3:43 PM CDT, 5 hours 19 minutes before
OKZ004>048-050>052-TXZ083>090-082200-

THUNDERSTORM OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
343 PM CDT MON MAY 8 2000

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EARLY TONIGHT OVER PARTS OF CENTRAL AND NORTHEAST OKLAHOMA...
NORTH AND EAST OF A LINE FROM SEMINOLE TO CHICKASHA TO BINGER TO
PERRY. ALSO... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT
NORTH AND EAST OF A LINE FROM COALGATE TO SNYDER TO HINTON TO BRAMAN.
SEVERE WEATHER WATCHES MAY BE NEEDED IN PARTS OF THESE AREAS BEFORE
SUNSET.

DISCUSSION...THUNDERSTORM DEVELOPMENT WILL BE LIKELY BY 7 PM ALONG
AND NEAR A SLOW MOVING COLD FRONT EXTENDING FROM NEAR CUSHING TO
OKLAHOMA CITY TO SNYDER LATE THIS AFTERNOON. WHILE NORTH WINDS
CONTINUE NORTH AND WEST OF THE FRONT... SURFACE WINDS ARE EXPECTED TO
BACK FROM SOUTHWESTERLY TO MORE SOUTHERLY TO THE SOUTH AND EAST OF
THE FRONT. THESE CHANGES WILL LEAD TO INCREASING CONVERGENCE ALONG
THE FRONT... AND A MORE FAVORABLE VERTICAL WIND PROFILE FOR SEVERE
THUNDERSTORMS BY EARLY EVENING. WINDS AT MID AND UPPER LEVELS ALSO
WILL CONTINUE TO STRENGTHEN...FURTHER ENHANCING VERTICAL SHEAR.

MUCH OF WESTERN AND NORTH CENTRAL OKLAHOMA HAS COOLED AND STABILIZED
BEHIND THE COLD FRONT. BUT THE AIR REMAINS WARM...HUMID AND VERY
UNSTABLE ALONG AND SOUTHEAST OF THE SURFACE BOUNDARY. A STRONG CAP OF
WARM AIR SEVERAL THOUSAND FEET ABOVE THE GROUND IS EXPECTED TO
WEAKEN THROUGH THIS EVENING... RESULTING IN AN INCREASING CHANCE
OF THUNDERSTORM DEVELOPMENT THROUGH THE EVENING. ANY STORMS THAT
INITIATE BEFORE SUNSET ARE LIKELY TO INTENSIFY QUICKLY... AND MAY
PRODUCE VERY LARGE HAIL... DAMAGING WINDS... AND POSSIBLY
TORNADOES.

FURTHER WEAKENING OF THE CAP IS EXPECTED AFTER DARK AS AN UPPER
LEVEL STORM SYSTEM APPROACHES THE AREA FROM THE SOUTHERN ROCKIES.
AS A RESULT... MORE WIDESPREAD THUNDERSTORM DEVELOPMENT IS EXPECTED
TONIGHT ACROSS MUCH OF CENTRAL AND NORTHERN OKLAHOMA. LARGE HAIL AND
VERY HEAVY RAINFALL WILL BE THE MAIN THREATS LATER TONIGHT...
ESPECIALLY ACROSS NORTH CENTRAL OKLAHOMA.

SPOTTER GROUPS OVER CENTRAL AND SOUTHWEST OKLAHOMA... FROM AS FAR
SOUTH AND WEST AS LAWTON AND SURROUNDING AREAS... NORTHEAST ACROSS
MUCH OF CENTRAL OKLAHOMA... SHOULD BE PREPARED FOR POSSIBLE
ACTIVATION AT ANY TIME THROUGH THIS EVENING.

24
Local storm report, May 8, 7:29 PM CDT, 1 hour 33 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
729 PM CDT MON MAY 8 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM    TONKAWA                   OK   1.00 INCH HAIL
05/08/00   KAY                            PUBLIC REPORT

0725 PM    4 WNW MARLAND             OK   .75 INCH HAIL
05/08/00   NOBLE                          PUBLIC REPORT

JL
Local storm report, May 8, 8:07 PM CDT, 55 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
807 PM CDT MON MAY 8 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0742 PM    HENNESSEY                 OK   1.00 INCH HAIL
05/08/00   KINGFISHER                     REPORTED BY POLICE DEPT.

0740 PM    4 SSE BILLINGS            OK   .88 INCH HAIL
05/08/00   NOBLE                          PUBLIC REPORT

0750 PM    4 E GARBER                OK   .75 INCH HAIL
05/08/00   GARFIELD                       PUBLIC REPORT
                           0
JL
Local storm report, May 8, 8:12 PM CDT, 50 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
812 PM CDT MON MAY 08 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    3 S GARBER                OK   1.25 INCH HAIL
05/08/00   GARFIELD                       HAM RADIO REPORT

JL
Local storm report, May 8, 8:36 PM CDT, 26 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
836 PM CDT MON MAY 8 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 PM    6 S BILLINGS              OK   1.00 INCH HAIL
05/08/00   NOBLE                          PUBLIC REPORT

0815 PM    MARSHALL                  OK   1.00 INCH HAIL
05/08/00   LOGAN                          REPORTED BY EOC

0805 PM    8 S PONCA CITY            OK   1.00 INCH HAIL
05/08/00   KAY                            PUBLIC REPORT

0835 PM    3 N HENNESSEY             OK   .88 INCH HAIL
05/08/00   KINGFISHER                     PUBLIC REPORT

0830 PM    HAYWARD                   OK   .75 INCH HAIL
05/08/00   GARFIELD                       PUBLIC REPORT

JL

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:08 PM CDTSevere Thunderstorm WarningOUNKay, Noble37 min
May 8, 7:37 PM CDTSevere Thunderstorm WarningOUNGarfield, Noble38 min
May 8, 7:37 PM CDTSevere Thunderstorm WarningOUNKingfisher38 min
May 8, 7:42 PM CDTSevere Thunderstorm WarningOUNKay48 min
May 8, 8:15 PM CDTSevere Thunderstorm WarningOUNGarfield, Kingfisher, Logan45 min
May 8, 8:15 PM CDTSevere Thunderstorm WarningOUNNoble45 min
May 8, 9:00 PM CDTSevere Thunderstorm WarningOUNGarfield, Kingfisher45 min
May 8, 9:38 PM CDTSevere Thunderstorm WarningOUNNoble52 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.